Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Springfield, MO

March 7, 20244 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Mar 7, 2024, 9:17 PM CST for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2024, 9:17 PM CST (03:17 UTC)
Expired
Mar 8, 2024, 3:30 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barton County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WGUS53 KSGF 080317
FFWSGF
MOC011-057-097-109-080930-
/O.NEW.KSGF.FF.W.0001.240308T0317Z-240308T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
917 PM CST Thu Mar 7 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern Barton County in southwestern Missouri...
  Southern Dade County in southwestern Missouri...
  Northeastern Jasper County in southwestern Missouri...
  Northwestern Lawrence County in southwestern Missouri...

* Until 330 AM CST Friday.

* At 917 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Carthage, Greenfield, Lockwood, Jasper, Golden City, Carytown, 
  South Greenfield, Dudenville, Meinert, Maple Grove, Red Oak, 
  Kenoma, Boston, Pennsboro and Stockton Lake.

This includes the following low water crossings...
  Muddy Creek at Highway 126, Dry Fork at Pine Road, Sons Creek at 
  County Road 113, Sinking Creek at County Road 181 and Lousy Branch 
  at County Road 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3740 9444 3748 9408 3748 9406 3749 9369
      3742 9369 3732 9377 3720 9405 3720 9440

FLASH FLOOD...RADAR INDICATED

$$

JT
2 follow-up statements
295 
WGUS73 KSGF 080706
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
106 AM CST Fri Mar 8 2024

MOC011-057-097-109-080930-
/O.CON.KSGF.FF.W.0001.000000T0000Z-240308T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton MO-Dade MO-Jasper MO-Lawrence MO-
106 AM CST Fri Mar 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CST EARLY THIS 
MORNING FOR SOUTHEASTERN BARTON, SOUTHERN DADE, NORTHEASTERN JASPER 
AND NORTHWESTERN LAWRENCE COUNTIES...

At 106 AM CST, Doppler radar indicated that the heavy rainfall that 
occurred Thursday evening across the warned area had ended. 
Scattered light to moderate rainfall will continue to occur 
overnight. Between 1.5 and 3.5 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Carthage, Greenfield, Lockwood, Jasper, Golden City, Carytown, 
  South Greenfield, Dudenville, Meinert, Maple Grove, Red Oak, 
  Kenoma, Boston, Pennsboro and Stockton Lake.

This includes the following low water crossings...
  Sinking Creek at County Road 181, Muddy Creek at Highway 126, 
  Lousy Branch at County Road 85, Sons Creek at County Road 113 and 
  Dry Fork at Pine Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3740 9444 3748 9408 3748 9406 3749 9369
      3742 9369 3732 9377 3720 9405 3720 9440

FLASH FLOOD...RADAR INDICATED

$$

EW
664 
WGUS73 KSGF 080928
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
328 AM CST Fri Mar 8 2024

MOC011-057-097-109-080938-
/O.EXP.KSGF.FF.W.0001.000000T0000Z-240308T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton MO-Dade MO-Jasper MO-Lawrence MO-
328 AM CST Fri Mar 8 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 330 AM CST EARLY THIS MORNING 
FOR SOUTHEASTERN BARTON, SOUTHERN DADE, NORTHEASTERN JASPER AND 
NORTHWESTERN LAWRENCE COUNTIES...

The heavy rain has ended across the warned area. The Flash Flood 
Warning has been replaced by a Flood Advisory until 930 AM this 
morning as minor residual flooding from the previous heavy rainfall 
occurs. Please continue to heed remaining road closures.

LAT...LON 3740 9444 3748 9408 3748 9406 3749 9369
      3742 9369 3732 9377 3720 9405 3720 9440

$$

EW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 5:17 PM CST, 4 hours earlier. Its key messages:

  • A few strong to severe storms will occur today (west of Hwy 65) and Friday (south of I-44). 1" hail and 60 mph winds possible.
  • Numerous showers and thunderstorms today through Friday night. Generally 1.5-3.0 inches of rain with locally higher and lower amounts up to 5 inches.
  • Cooler this weekend, then quieter and warmer weather returns for the start of next week.
Area forecast discussion, Mar 7, 5:17 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Springfield MO
517 PM CST Thu Mar 7 2024

.KEY MESSAGES...

- A few strong to severe storms will occur today (west of Hwy
  65) and Friday (south of I-44). 1" hail and 60 mph winds
  possible.

- Numerous showers and thunderstorms today through Friday night.
  Generally 1.5-3.0 inches of rain with locally higher and lower
  amounts up to 5 inches.

- Cooler this weekend, then quieter and warmer weather returns
  for the start of next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1245 PM CST Thu Mar 7 2024

Much of the general forecast through tonight is still on track
with highs still expected to be in the mid-50s to mid-60s in the
extreme SW corner of MO, and lows tonight in the lower 50s.
Widespread rainfall with accumulations of 2-3" is still
expected. Some areas north of Springfield have already measured
1-1.5" of rain. These areas could reach higher than 3" by the
end of the entire event. The main changes to the forecast with
this update is for increasing concerns for potential severe
weather and flooding through tonight, especially NW of I-44,
with the SPC adding a slight (2/5; 15%) risk for that area and
the WPC maintaining a marginal (1/4) risk for excessive
rainfall.

A deep upper-level longwave trough is currently situated over
the west CONUS with the nose of a 100-120+ kt jet stream
reaching into OK/TX. Left-exit region divergence is forcing the
widespread rain shield across our forecast area. At the surface,
a "starfish" frontal pattern is set up across the south-central
Plains with a 1004 mb low over the TX panhandle, a southward
extending dryline, a SE extending warm front across OK, and a
bisecting cold front across KS and NW MO. Just above this, a
30-40 kt low-level jet is progged over east OK.

A few strong to severe storms through this evening:

Throughout the day today, the sfc low will propagate ENE and the
warm front will lift north, shifting to a WSW-ENE orientation.
By 6 PM, this front should be across SE KS into central MO with
some guidance suggesting the northern cold front intersecting
with the warm front in SE KS. Latest satellite obs also depict
clearing of clouds across west OK and south-central KS. The
clearing should progress eastward as the sfc features evolve
allowing for meager instability nosing into SW MO. Latest WoFS
and HREF runs depict 500-1000 J/kg of SBCAPE and 250-750 J/kg of
MLCAPE. As they say, "you just need enough instability for
storms". The mid- and upper-level jet will progress eastward,
overspreading 30-50 kts of 0-6 km effective bulk shear behind
the warm front and ahead of the cold front. Additionally, a deep
moist layer for early March with PWATs around 1.00" will keep
dry air entrainment minimal, allowing for any convection to
utilize the near full potential of the instability. Sufficient
instability and ample shear will support a risk for severe
thunderstorms late this afternoon into the late evening, west of
Hwy 65.

That being said, HREF and WoFS paintballs initiate convection
along/ahead of the warm and cold fronts in SE KS. Shear vectors
across this boundary look to be at 30-45 degrees which would
support semi-discrete cells before forcing from the cold front
turns storm mode more linear. Latest WoFS do hit on at least one
discrete supercell tracking through our western CWA. Hodographs
out ahead of the storms exhibit veer-back-veer profiles with
most of the shear in the low-levels thanks to a N-S oriented
LLJ. The backing part of the hodograph lands over the expected
Bunkers Right storm motion, suggesting any supercell will trend
to high precipitation and quickly develop a cold pool and
become linear. This will promote a risk of isolated severe wind
gusts up to 60 mph. Additionally, larger CAPE profiles within
the hail growth zone with lapse rates at 6.5-7.0 C/km will also
promote a hail threat up to one inch. The tornado threat is
more conditional as the near-surface air becomes more stable
after sunset, but given 0-1 km SRH values up to 200 m2/s2 and
critical angles near 90 degrees, a tornado or two cannot be
ruled out if storm dynamics can overcome the stable boundary
layer and/or tap into the warmer air behind the warm front.
This threat will be west of Hwy 65, mainly confined along the
SW MO/KS border.

1.5-3.0" of rain with locally higher amounts up to 5":

While the severe threat should stay west of Hwy 65 as
instability becomes much more eager east of the highway, as the
night goes on, CAMs suggest storms could begin to train along
the warm front, north of I-44. With a 25-35 kt LLJ moving over
the front along with moderately-deep moist profiles, training
storms would promote a flooding threat. If storms do no
effectively train, fast storm motions would keep the flooding
threat more marginal. This threat will be further evaluated once
observed storm trends tonight are analyzed. It is also important
to note that rainfall totals will be locally higher up to 5"
where thunderstorms track--and especially train--over.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 242 PM CST Thu Mar 7 2024

For Friday, the front will gradually shift southeast, starting
near I-44 early in the day. As another wave moves up the front,
showers and thunderstorms will expand in coverage. Severe
potential will exist south of I-44 in the SPC Marginal Risk
area, where 1" hail is the primary threat. Generally, MLCAPE
values of 500-1,000 J/kg are shown by models with 40-50 kts of
deep layer shear. With additional rainfall falling over areas
that likely have not seen as much recent rain, flooding
potential is low but any training storms could lead to isolated
minor flooding.

Precip exits the area by early Saturday, with the rest of the
day seeing clearing skies and highs in the 50s. Clear skies
Saturday night will allow for lows in the upper 20s to low 30s
along with a frost/freeze. Vegetation growth is earlier than
normal for this time of year, so anyone with sensitive plants
will need to take measures to protect them.

Highs Sunday will be in the upper 50s to low 60s with sunny
skies.

Dry weather and a warming trend will continue through Tuesday
with highs in the upper 60s to mid 70s Tuesday.

20-30% chances for rain return mid-week with highs in the 70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 516 PM CST Thu Mar 7 2024

Showers and thunderstorms are expected to redevelop along a warm
front this evening, generally starting north of the TAF
locations with precipitation eventually shifting south through
the area this evening and overnight. MVFR and IFR conditions are
expected with the convection tonight into Friday.

&&

.CLIMATE...
Issued at 230 PM CST Wed Mar 6 2024

Record Precipitation:

March 7:
KSGF: 0.95/1905
KJLN: 0.46/1995

March 8:
KSGF: 1.58/1908
KJLN: 1.39/1999
KVIH: 0.95/1958

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Price
LONG TERM...Titus
AVIATION...Lindenberg
CLIMATE...Titus
Hazardous weather outlook, Mar 7, 7:55 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
755 PM CST Thu Mar 7 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
755 PM CST Thu Mar 7 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

A few strong to severe storms will be possible this evening,
mainly west of highway 65 in southwest Missouri and southeast
Kansas. Hail to the size of quarters and wind gusts up to 60 mph
will be possible with the strongest storms..

Locally heavy rainfall this evening and tonight may lead to
localized minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More widespread shower and thunderstorm chances (80-95%) return
for Friday. A few strong to severe thunderstorms are possible
south of Interstate 44 on Friday. These storms may produce one
inch hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:09 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon66 min
Mar 7, 7:09 PM CSTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon15 min
Mar 7, 8:46 PM CSTSevere Thunderstorm WarningSGFDade29 min
Mar 7, 9:04 PM CSTSevere Thunderstorm WarningSGFGreene, Polk26 min
Mar 8, 1:33 AM CSTAreal Flood AdvisorySGFBarton, Cedar, Dade, Dallas, Hickory, Jasper and 3 more8 hr
Mar 8, 6:06 AM CSTRiver Flood WarningSGFCedar18 hr
Mar 8, 9:26 AM CSTAreal Flood WarningSGFBarton, Cedar, Dade, Hickory, Jasper, Lawrence and 2 more9 hr
Mar 8, 5:49 PM CSTAreal Flood AdvisorySGFBarton, Benton, Camden, Cedar, Dade, Dallas and 6 more14 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.